Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 252, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 15, 2009, 4:31 PM MDT for Fall River County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2009, 4:31 PM MDT (22:31 UTC)
- Expired
- Aug 15, 2009, 5:30 PM MDT
- In force
- 59 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
County Fall River County, SD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 2:08 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:04 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 15, 2:04 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 204 PM MDT SAT AUG 15 2009 .DISCUSSION...19Z SURFACE ANALYSIS HAS LOW PRESSURE OVER THE EASTERN DAKOTAS WITH COLD FRONT STRETCHING BACK THROUGH WESTERN NEBRASKA. TEMPERATURES RANGE FROM THE 50S AND 60S IN NORTHEAST WYOMING TO AROUND 80 ALONG THE SOUTHERN SOUTH DAKOTA BORDER. CLOUD COVER CONTINUES TO INCREASE FROM WEST TO EAST. UPPER LEVEL ANALYSIS HAS VIGOROUS LOW CENTER OVER SOUTHERN ALBERTA WITH STRONG SHORTWAVE EJECTING NORTHEAST THROUGH WYOMING ATTM. FOR LATE THIS AFTERNOON AND TONIGHT...SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE FROM WEST TO EAST AS POTENT SHORTWAVE IN SOUTH CENTRAL WYOMING LIFTS NORTHEAST. LINE OF STORMS IS ALREADY ORGANIZED ACROSS THIS AREA AND WILL BE MOVING INTO NORTHEAST WYOMING SHORTLY...AND INTO THE BLACK HILLS AREA WITHIN THE NEXT 3 HOURS. BOTH NAM AND GFS STILL PROG A WIDE SWATH OF PRECIP ACROSS THE AREA THIS EVENING. A FEW STORMS COULD BE STRONG TO SEVERE ACROSS FAR SOUTHERN PORTIONS OF SOUTH DAKOTA. OTHERWISE...RAIN SHOWERS AND ISOLATED THUNDER IS EXPECTED MOST OF THE NIGHT ACROSS THE REMAINDER OF THE AREA. UPPER LOW WILL BE NORTH OF THE REGION FOR SUNDAY AND MONDAY. DRIER WESTERLY FLOW WILL BE IN PLACE ACROSS THE AREA. A FEW SHOWERS OR STORMS ARE STILL POSSIBLE ON SUNDAY...MAINLY ACROSS NORTHERN PARTS OF THE AREA. TEMPS WILL BE MUCH COOLER THAN AVERAGE...WITH HIGHS MOSTLY IN THE 60S AND 70S. A FEW SHOWERS AND STORMS ARE POSSIBLE SUNDAY NIGHT AS WELL WITH ADDITIONAL WEAK ENERGY CROSSING THE AREA. MONDAY LOOKS MAINLY DRY WITH JUST A SLIGHT CHANCE OF AFTERNOON STORMS ACROSS SOUTHWEST SD. EXTENDED...NORTHWEST FLOW ALOFT OVER THE NRN PLAINS WILL CONTINUE THROUGH THE WEEK. A REINFORCING SHOT OF COOLER AIR WILL PENETRATE THE AREA ON WEDNESDAY AS A STRONG UPR WAVE IN THE NORTHWEST FLOW MOVES THRU. THIS SHOULD KEEP TEMPS BELOW NORMAL FOR MUCH OF THE WEEK...ALTHOUGH THERE IS SOME INDICATION THAT AN UPR RIDGE WILL BEGIN TO BUILD INTO THE NRN ROCKIES BY THE END OF THE WEEK. IF THIS HAPPENS...TEMPS WOULD RETURN TO NEAR AVERAGE READINGS TOWARDS THE END OF THE WEEK OR WEEKEND. THERE WILL ALSO BE PERIODIC CHANCES FOR PCPN THROUGH MIDWEEK. && .AVIATION...CDFNT CROSSING THE REGION WILL SPREAD MVFR AN LOCALIZED IFR CIGS ALONG WITH WDSPRD RAIN FROM WEST TO EAST TONIGHT. CONDITIONS WILL SLOWLY IMPROVE SUNDAY MRNG. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Aug 15, 6:14 AM MDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 614 AM MDT SAT AUG 15 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 614 AM MDT (714 AM CDT) SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT...MAINLY DURING THE AFTERNOON AND EVENING HOURS...AS A STRONG COLD FRONT CROSSES THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...MAINLY SOUTH AND EAST OF A LINE FROM PHILIP TO PINE RIDGE. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA SUNDAY AFTERNOON AND NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Aug 15, 4:20 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 420 PM MDT SAT AUG 15 2009 SDZ027-041-152315- FALL RIVER-SOUTHERN FOOT HILLS- INCLUDING THE CITIES OF...ANGOSTURA RESERVOIR...ARDMORE... COLD BROOK RESERVOIR AND COTTONWOOD SPRINGS DAM 420 PM MDT SAT AUG 15 2009 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 418 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF EDGEMONT TO 11 MILES SOUTHEAST OF ARDMORE...AND WERE MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... COTTONWOOD SPRINGS DAM... DOWNTOWN HOT SPRINGS AND ANGOSTURA RESERVOIR... MAVERICK JUNCTION AND COLD BROOK RESERVOIR... OELRICHS... ORAL AND SMITHWICK... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 800 PM MDT. JOHNSON
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:17 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 58 min |
| Aug 15, 5:54 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 66 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.